Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Pueblo, CO

July 24, 2019Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 24, 2019, 2:34 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2019, 2:34 PM MDT (20:34 UTC)
Expired
Jul 24, 2019, 6:30 PM MDT
In force
4 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:45 PM MDTFLASH FLOOD7 S La Veta Pass, CORAILROAD TRACKS WASHED OUT NEAR FIR FROM FLASH FLOODING OFF SPRING BURN SCAR. TIME ESTIMATED FROM RADAR.
Jul 24, 4:12 PM MDTFLASH FLOOD5 Wnw La Veta, COFLOODING REPORTED ON COUNTY ROAD 440.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS55 KPUB 242034
FFWPUB
COC023-055-242230-
/O.NEW.KPUB.FF.W.0034.190724T2034Z-190724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
234 PM MDT Wed Jul 24 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...
  Eastern Costilla County in south central Colorado...

* Until 430 PM MDT.

* At 232 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, with rainfall rates of 1 to 2 
  inches per hour. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Spring Burn Scar south of Highway 160 in Costilla county, Spring
  Burn Scar south of Highway 160 in Huerfano county and Indian Creek
  on the southeastern Spring Burn Scar.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Middle Creek and Indian Creek Drainages.  The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
      3758 10520

$$

ep
5 follow-up statements
000 
WGUS75 KPUB 242059
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
259 PM MDT Wed Jul 24 2019

COC023-055-242230-
/O.CON.KPUB.FF.W.0034.000000T0000Z-190724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
259 PM MDT Wed Jul 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL HUERFANO AND EASTERN COSTILLA COUNTIES...

At 257 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates up to one inch of rain 
has already fallen, with rainfall rates of 1 to 2 inches per hour 
likely.  Flash flooding is expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Middle Creek drainage. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar south of Highway 160 in Huerfano county and Indian Creek on the
southeastern Spring Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
      3758 10520

$$

ep
856 
WGUS75 KPUB 242140
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
340 PM MDT Wed Jul 24 2019

COC023-055-242230-
/O.CON.KPUB.FF.W.0034.000000T0000Z-190724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
340 PM MDT Wed Jul 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL HUERFANO AND EASTERN COSTILLA COUNTIES...

At 338 PM MDT, Doppler radar indicated thunderstorms were gradually 
weakening across the area, with mainly light to moderate rainfall 
occurring. Radar estimates up to 1.5 inches of rain has fallen on 
the upper portions of the Middle Creek Drainage. Flash flooding has 
been reported along South Abeyta Creek near County Road 442. ly.

Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar south of Highway 160 in Huerfano county and Indian Creek on the
southeastern Spring Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
      3758 10520

$$

ep
959 
WGUS55 KPUB 242226
FFWPUB
COC023-055-250030-
/O.EXT.KPUB.FF.W.0034.000000T0000Z-190725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
426 PM MDT Wed Jul 24 2019

The National Weather Service in Pueblo has extended the

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...
  Eastern Costilla County in south central Colorado...

* Until 630 PM MDT.

* At 423 PM MDT, Emergency Management indicated flashing flooding 
  is occuring along County Road 442 and County 440. 

* Some locations that will experience flooding include...  
  Spring Burn Scar south of Highway 160 in Costilla county, Spring 
  Burn Scar south of Highway 160 in Huerfano county and Indian Creek 
  on the southeastern Spring Burn Scar Excessive rainfall over the 
  burn scar will result in debris flow moving through the South 
  Abeyta Creek drainage. The debris flow can consist of rock, mud, 
  vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
      3758 10520

$$

mw
683 
WGUS75 KPUB 242300
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
500 PM MDT Wed Jul 24 2019

COC023-055-250030-
/O.CON.KPUB.FF.W.0034.000000T0000Z-190725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
500 PM MDT Wed Jul 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL HUERFANO AND EASTERN COSTILLA COUNTIES...

At 448 PM MDT, emergency management reported flash flooding occuring 
in Middle Creek and South Abeyta Creek, with flooding now occuring 
on County Road 430, along with County Roads 440 and 442. 

Excessive rainfall over the burn scar will result in debris flow 
moving through the Middle Creek and South Abeyta Creek drainages. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar south of Highway 160 in Huerfano county and Indian Creek on the
southeastern Spring Brun Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
      3758 10520

$$

mw
394 
WGUS75 KPUB 250027
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
627 PM MDT Wed Jul 24 2019

COC023-055-250037-
/O.EXP.KPUB.FF.W.0034.000000T0000Z-190725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
627 PM MDT Wed Jul 24 2019

...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND EASTERN COSTILLA
COUNTIES WILL EXPIRE AT 630 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
      3758 10520

$$

mw

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:30 AM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 24, 11:30 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT Wed Jul 24 2019

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Wed Jul 24 2019

The mountains:

A monsoonal surge of moisture from the Pacific and diurnal flow will
spark afternoon thunderstorms with the main QPF bullseyes over the
Continental Divide. The eastern mountains will likely see isolated
thunderstorms, but not nearly as wide spread as they will be over
the Continental Divide. Nevertheless, this afternoon will be another
day with a flash flooding risk over the Spring, Junkins, and Hayden
Pass burn scars.

The plains:

The storms that develop over the mountains during the afternoon are
not expected to propagate very far east as the day progresses. Some
isolated thunderstorms will develop over the I-25 corridor, but wind
shear values and CAPE values are too low for them to sustain. Over
the far eastern plains, the shear and CAPE values are more conducive
for stronger storms, but there is a lack of a strong enough lifting
mechanism to initiate them. The isolated storms that do make it over
the plains will dissipate before they can reach the better
environment.

The "La Junta cyclone" is expected to form over the eastern plains
this afternoon, causing gusty southerly winds, with gusts up to 20
to 30 mph, near the Colorado and Kansas border.

I adjusted the high temperature values down a few degrees over the
plains due to the surface flow being from the east-southeast and the
upper level flow predominantly being from the north. The lack of
downslope flow will keep temperatures lower than if they were from
the west. Expect high temperatures to be in the low to mid 90s over
the plains, low to mid 80s over the mountains valleys, and the 50s
to 70s over the mountains.

The thunderstorms will dissipate over the mountains shortly after
midnight and sooner over the I-25 corridor. The low temperatures
overnight will be right around average for this time of year, with
values in the mid 60s over the plains, the low 50s over the mountain
valleys, and the 30s to 40s over the mountains.

.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM MDT Wed Jul 24 2019

...Most active thunderstorm days Thursday and Sunday with elevated
potential for localized flash flooding...

Active monsoon plume will continue to cycle moisture up into CO on
Thursday as shortwave energy off the Pacific rides over the top
of the upper high across the northern U.S. Rockies into the
northern and central plains. Showers will be ongoing Thursday
morning across western areas with the former feature. A cold front
will drop through the plains during the day with easterly upslope
flow expected by the afternoon. Dew point return may be a little
lagging, but with values still in the 50s, suspect CAPE values
will be around 1000-1500 J/kg or better. Thunderstorm chances
will ramp up again for the mountains and plains with the potential
for flash flooding, especially along the eastern slopes of the
southeast mountains and I-25 corridor. Burn scars will be
particularly susceptible.

Drier air works in from the north on Friday which suppresses the
moisture plume across the southern and southwest portions of the
area. Still could see some locally heavy rainfall with
thunderstorms, but should see less coverage across northern portions
of the area where atmosphere dries out a bit.  There are some
discrepancies in the models with NAM holding on to more low level
moisture than GFS and EC across the Upper Arkansas and Pikes Peak
region.  Haven't strayed too far from model blend pops which lean on
the high side...but overall trend should be slightly less coverage.
Meanwhile, temperatures rebound from Thursday's slight cool down.

Thunderstorm chances will ramp up again across the mountains for
Saturday as another shortwave trof moves across bringing another
uptick in moisture and lift. This will send another front through
the plains with cooler temperatures and the potential for moist
upslope flow for Sunday suggesting the potential for another
active thunderstorm day for the southeast mountains and plains
depending on the position of the front and amount of moisture
return. Flash flood risk will be elevated once again.

The upper high meanders back north and eastward across the 4
corners region through early next week. Monday and Tuesday look
drier and warmer across the region, particularly western areas on
Monday as H7 temperatures climb to +20C. This spreads eastward for
Tuesday with guidance suggesting temperatures may climb back to
around 100 across the plains again. Still sufficient moisture
embedded in the upper high for thunderstorms over the mountains
each day with the atmosphere moistening back up again towards
next Wednesday when pops will increase. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1126 AM MDT Wed Jul 24 2019

VFR conditions expected at all taf sites the next 24 hrs.
Thunderstorms will develop over the mountains again this
afternoon, with a few storms drifting toward lower elevations late
in the day. Have included a VCTS at KALS and KCOS 22z-03z as a few
storms move off the mountains, though strongest convection should
stay mainly to the west of both sites. Risk of a vcts looks too
low to mention at KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...SKELLY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 24, 12:22 PM MDT, 2 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1222 PM MDT Wed Jul 24 2019

COZ058>089-093>099-251745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1222 PM MDT Wed Jul 24 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Afternoon thunderstorms will develop over the mountains, with
isolated thunderstorms over the I-25 corridor late in the day.
The main storm threat today will be locally heavy rainfall, which
may cause flash flooding over the Spring, Junkins, and Hayden
Pass burn scars. A few of the stronger storms may also produce
small hail, frequent lightning and gusty winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms will develop over the
mountains each day, with thunderstorms spreading into the adjacent
plains at times during the late afternoon and evening. The most
active days for thunderstorms will be Thursday and Sunday,
especially for the southeast mountains and plains. Thunderstorms
will be capable of producing locally heavy rain, dangerous cloud
to ground lightning, small hail, and gusty outflow winds each day.
Any heavy rainfall which falls on burn scars could cause
localized flash flooding. The risk for flash flooding will be
greatest on Thursday and Sunday when easterly upslope flow will
bring the threat of more widespread and potentially more intense
thunderstorm development for the southeast mountains and plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains and I-25 corridor this afternoon and
evening.

10/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:07 PM MDTFlash Flood WarningPUBTeller113 min
Jul 23, 6:18 PM MDTSpecial Weather StatementPUBConejos42 min
Jul 23, 7:19 PM MDTSpecial Weather StatementPUBTeller26 min
Jul 24, 2:56 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more31 hr
Jul 24, 3:19 PM MDTAreal Flood AdvisoryPUBMineral, Rio Grande, Saguache116 min
Jul 24, 3:32 PM MDTSpecial Weather StatementPUBSaguache28 min
Jul 24, 4:19 PM MDTSpecial Weather StatementPUBSaguache26 min
Jul 24, 4:21 PM MDTSpecial Weather StatementPUBTeller24 min
Jul 24, 4:48 PM MDTSpecial Weather StatementPUBSaguache27 min
Jul 24, 4:51 PM MDTSpecial Weather StatementPUBTeller24 min
Jul 24, 5:20 PM MDTAreal Flood AdvisoryPUBFremont, Teller115 min
Jul 24, 5:46 PM MDTSpecial Weather StatementPUBTeller29 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.